TUESDAY, Nov. 14, 2023 (HealthDay News) — Cessation of combined hormonal contraceptives (CHC) is associated with a rapid decline in estrogen-related thrombotic biomarkers, according to a study published online Nov. 8 in Blood.
Justine Hugon-Rodin, M.D., Ph.D., from the Hospital Saint Joseph in Paris, and colleagues conducted a prospective cohort study to define the time until normalization of the estrogen-related thrombotic biomarkers after CHC cessation. Women aged 18 to 50 years who had decided to stop their CHC were enrolled. The study started six weeks before CHC cessation and included six visits afterward up to 12 weeks after cessation.
The researchers found that from baseline to week 12, there were decreases in the average levels of normalized sensitivity ratios to activated protein C (4.11 to 1.27 nmol/L), thrombomodulin (2.53 to 1.11 nmol/L), and sex hormone-binding globulin (167 to 55.4 nmol/L) among 66 users of CHC. Overall, 85.8, 81.3, and 76.2 percent and 86.7, 85.5, and 87.8 percent of the decrease from baseline to week 12 was achieved at two and four weeks after CHC cessation, respectively. Among 28 control women, levels were not meaningfully modified throughout the study.
“It’s reassuring to know that that possible harm of the pill goes away rapidly when one stops taking it,” coauthor Marc Blondon, M.D., from the University Hospitals of Geneva, said in a statement.
Copyright © 2023 HealthDay. All rights reserved.